Archive for November, 2006

Toxic Epidermal Necrolysis

Wednesday, November 1st, 2006

Toxic Epidermal Necrolysis, also known as (TEN), is a rare disease which can be life threatening. It is a condition which effects the skin and is seen more in women than in men. Elderly people are much more likely to suffer from this disease due to the increased amounts of medication they take.

TEN is a much more severe form of Stevens-Johnson syndrome, which is known as (SJS). While SJS only effects 10% of the skin on the body, TEN effects 90%. The patient will begin to receive blisters on the body which will soon begin fuse together, spreading across the body. The skin may also begin to peel or slightly hang off the surface.

The layers under the skin may appear to be a bright red, which indicates that it is being inflamed. The eyes, mouth, or throat will also severely be effected, and even though the condition is often found in the elderly, individuals of any age can suffer from this condition. The most common cause of this disease is due to taking certain types of medications. (more…)

Stevens-Johnson syndrome

Wednesday, November 1st, 2006

Stevens-Johnson syndrome is a severe disease which effects the skin and the mucous membrane of the victim. The disease can be life threatening, and is closely related to other dangerous blistering disorders. The disease is quite rare, and there has been contention among doctors about how SJS relates to similar disorders.

SJS has now been placed into its own category as a separate blistering disease. SJS is a less serious form of toxic epidermal necrolysis. There are many clinical symptoms for SJS that one must be aware of. The patient will typically get a fever, and they may also suffer from a sore throat or painful headaches. After this the patient will begin to have annular blisters which may cover a portion or the entire skin on their bodies.

The blisters usually start out small and on one area of the skin, but will soon spread and become much larger. It is also possible that this disorder may endanger the eyesight of the patient. In situations where the eyes of the patient are threatened, an ophthalmologist may need to be called to offer assistance.

(more…)